Dense Fog, Wabash
- When
- December 19, 7:00 PM CST to December 20, 2:00 AM CST
- Where
- Wabash forecast zone
- Reported by
- AWOS
- Coordinates
- 38.446, -87.844 (the zone’s center; the record gives no point)
Widespread dense fog blanketed the Wabash Valley of southern Illinois. Visibility was reduced to one-quarter mile or less.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed the Wabash Valley of southern Illinois. Visibility was reduced to one-quarter mile or less. The dense fog occurred under a weak surface high that extended from northwest to southeast across the lower Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 19, 3:01 PM CST, 3 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 301 PM CST Tue Dec 19 2017 .SHORT TERM...(Tonight through Thursday night) Issued at 155 PM CST Tue Dec 19 2017 Rain is approaching from the southwest, and is on track/modeled/as forecast. High pops/qpf will be south/east, whereas lower pops/scant qpf will be north/west. Best chances/qpf will be late tonight-early tmrw, tapering before and after. Some elevated instability within the overrunning area led isolated strokes as far central AR/southwest TN, and the new SWODY1 paints the general thunder line to our southern doorstep, but we are not inclined to mention/believe it will remain just to our south. Nevertheless, increasing PW's will allow qpf to approach an inch in the HOP area with this first batch of mid week rain. 50s/40s today/tonight will hold in the 40s with cloud/rain tmrw, dropping to 30s tmrw night, before returning to 50s/40s to close out the short term. .LONG TERM...(Friday through Tuesday) Issued at 301 PM CST Tue Dec 19 2017 As the extended forecast gets underway at the end of the week, the longwave pattern aloft will begin its transition to a broad mean trof over the CONUS, with individual shortwaves embedded in it moving through. However, the deterministic medium range model solutions continue to be a bit erratic from run to run. First, the well-advertised mid level shortwave in the desert Southwest at 12Z Fri is forecast by the medium range models to eject rapidly eastward toward the PAH forecast area during the first half of the weekend, damping out as it goes. Still, this system, in combination with additional shortwave energy entering the upper Midwest, will induce a trof of low surface pressure across the lower MS valley/lower OH valley during the day Fri. The combination of plentiful moisture advection and forcing at the surface and aloft will provide a high likelihood of widespread rainfall for our region, especially during Fri afternoon and evening. Highest QPF amounts with this event are forecast to be across western KY and adjacent parts of southeastern MO, southeastern IL, and southwestern IN, with roughly 1 to 2 inch amounts. The 12Z CMC appeared to be the slowest with accelerating the desert Southwest shortwave eastward, thus it delayed a start time of the pcpn Fri by at least 12 hours compared to the other models, and thus tended to hold on to pcpn much longer. This provided the initialization blend with a slight chance of lighter pcpn in the form of rain showers changing to snow showers during the time interval from Sat afternoon through Sat night. We decided to leave it in since the latest 12Z ECMWF indicated the pcpn may linger until at least Sat evening. Arctic air will be moving in by then. Christmas Eve and Eve night, the models (especially the GFS) continue to indicate limited QPF with the mid level shortwave and its positive vorticity advection progged to sweep through our region. Moisture below 850 mb appears limited, with may delay the onset of measurable pcpn. Light snow should dominate across southern IL and adjacent parts of southeastern MO and southwestern IN initially, then should spread to the rest of the region after sunset. It is still a bit too early to speculate on snow amounts, but currently, with a lack of low level forcing, this system does not appear to be of much significance. Christmas Day looks to be frigid, but sunny. && .AVIATION... Issued at 155 PM CST Tue Dec 19 2017 IFR cigs/MVFR vsbys prevail thru mid pm, with some pockets of VFR occurring but short-lived. Anticipate continued flight restrictions with low clouds and overrunning rain spreading northward and eastward with nightfall, as main rain area approaches from the south and west. Time/height cross sections show no real improvement until just beyond the planning period, ie tmrw pm/evening, when the rain will depart and a gradual improving trend will commence. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 650 PM CST Tue Dec 19 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 650 PM CST Tue Dec 19 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Areas of dense fog will be possible from southeast Missouri close to the Bootheel region, east into west Kentucky just north of the Tennessee state line. A Dense Fog Advisory will be in effect through midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A small chance of thunderstorms is forecast ahead of a cold frontal passage late Thursday night and Friday morning, mainly for portions of southeast Missouri and western Kentucky. There is a small chance of a wintry mix following the cold frontal passage late Friday night. A wintry mix is also forecast Sunday. Little or no accumulation is expected at this time with either precipitation event. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
3 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726545, 726546, 726547.